Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 199, NWS Sioux Falls, SD

October 11, 2020Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2020, 7:04 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2020, 7:04 PM CDT (00:04 UTC)
Expired
Oct 11, 2020, 7:30 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 7:14 PM CDTHAIL 12 Sw Worthington, MNDELAYED REPORT. PUBLIC REPORTS QUARTER INCH HAIL FELL FOR ABOUT 10 SECONDS LAST NIGHT. TIME AND LOCATION BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 4:54 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KFSD 120004
SVRFSD
MNC063-105-120030-
/O.NEW.KFSD.SV.W.0199.201012T0004Z-201012T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
704 PM CDT Sun Oct 11 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jackson County in southwestern Minnesota...
  Southeastern Nobles County in southwestern Minnesota...

* Until 730 PM CDT.

* At 704 PM CDT, a severe thunderstorm was located near Rushmore, or
  near Worthington, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Worthington around 715 PM CDT.
  Round Lake around 720 PM CDT.
  Brewster around 725 PM CDT.

Other locations impacted by this severe thunderstorm include Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9583 4362 9583 4376 9529 4356 9528
TIME...MOT...LOC 0004Z 246DEG 37KT 4356 9570 

HAIL...<.75IN
WIND...60MPH
 
$$

APT
1 follow-up statement
509 
WWUS53 KFSD 120014
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
714 PM CDT Sun Oct 11 2020

MNC063-105-120030-
/O.CON.KFSD.SV.W.0199.000000T0000Z-201012T0030Z/
Jackson MN-Nobles MN-
714 PM CDT Sun Oct 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN JACKSON AND SOUTHEASTERN NOBLES COUNTIES...

At 714 PM CDT, a severe thunderstorm was located over Worthington,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Round Lake around 720 PM CDT.
  Brewster around 730 PM CDT.

Other locations impacted by this severe thunderstorm include Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4351 9576 4363 9576 4376 9529 4356 9528
TIME...MOT...LOC 0014Z 244DEG 30KT 4360 9557 

HAIL...<.75IN
WIND...60MPH
 
$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 5:43 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 11, 5:43 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
543 PM CDT Sun Oct 11 2020

.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Oct 11 2020

A cold front will move through the area tonight with a few
thunderstorms expected ahead of it through about 5z. Scattered
severe storms are possible with strong deep layer shear, about 40
knots, and marginal instability, about 1200 J/kg. With this type of
shear and instability would expect some isolated stronger updrafts
capable of producing golf ball sized hail. It even looks like areas
from about a Ivanhoe to Cherokee line east will have some turning in
the low level wind field which might support low level rotation and
an isolated tornado threat. These threats will linger through about
2z, with a weakening trend after this. There may be some trailing
showers or even an isolated thunderstorm through about midnight as a
cold front aloft moves in behind the cold front at the surface with
some indication of very weak instability aloft.

Once the threat for precipitation moves east we are looking at a
week ahead with very little threat for rainfall. High pressure moves
south of the area tonight into Monday which will leave us in a mixy
westerly environment during this time. This will keep lows from
dropping too much with most location in the low to mid 40s by Monday
morning. Monday will see most locations reach the upper 60s to lower
70s with west winds mixing down gusts of about 30 mph for part of
the day before weakening a bit into the afternoon.

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 11 2020

After this, Tuesday into next weekend will see an aggressive
northwest upper level jet which will keep moisture to the south and
bring continued shots of cooler air. Friday and Sunday appear to
have the better chances of being on the cooler side with some
location possibly not reaching the 50s for highs. But again the main
story is a continuation of dry weather. Also of concern will be fire
weather with dry fuels and occasionally windy conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 538 PM CDT Sun Oct 11 2020

A line of thunderstorms will move through southwest MN and
northwest IA this evening. Scattered showers and isolated
thunderstorms will be possible in eastern SD during this time but
they should not be as strong. After about 5z all activity should
be east of the area. Once the storms weaken or exit east VFR
conditions are expected for the remainder of the period. Winds
will remain gusty through sunset, then gusts of 25 to 30 mph will
again be possible Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-055-056-062-
     066-067-070-071.

MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Oct 11, 6:11 AM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
611 AM CDT Sun Oct 11 2020

SDZ038-039-050-052>055-057>061-063>066-068-069-121200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Gusty winds today, south initially, then turning to the west-
northwest this afternoon, will result in high to very high fire
danger.

There is a small chance of thunderstorm development 3pm-6pm toward
the Highway 81 corridor. If storms develop, an isolated strong to
severe storm could produce hail to quarter size.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
611 AM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong southerly winds, gusting as high as 40 to 45 mph at times,
will result in very high fire danger today.

Scattered thunderstorms are expected to develop near the I-29
corridor late this afternoon, between 4 pm and 6 pm, expanding into
a line as the storms move east into southwest Minnesota and
northwest Iowa this evening. Large hail will be possible with
initial storm development, but the primary threat will transition to
damaging winds in excess of 60 mph as the storms move east. Storms
are expected to move east of the area by around 10 pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Breezy afternoons and a return to dry conditions will lead to
periods of elevated fire danger through the week ahead, even as
temperatures cool to near or below seasonal normals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

In the hours before

Local storm report, Oct 11, 1:12 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     NON-TSTM WND GST 5 SSW WORTHING          43.26N 96.80W
10/11/2020  M53 MPH          LINCOLN            SD   MESONET

            MESONET STATION 176 SD RWIS DAVIS.

&&
Local storm report, Oct 11, 1:13 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     NON-TSTM WND GST 1 NNE SIOUX CENTER      43.08N 96.16W
10/11/2020  M50 MPH          SIOUX              IA   MESONET

            MESONET STATION AR437 SIOUX CENTER.

&&
Local storm report, Oct 11, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             4 WSW HUDSON            43.11N 96.53W
10/11/2020  E1.75 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
            VIA RADAR.

&&

SG
Local storm report, Oct 11, 7:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 NNE DOON              43.30N 96.22W
10/11/2020  E0.70 INCH       LYON               IA   PUBLIC

            GUSTY WINDS AT TIME. TIME ESTIMATED VIA
            RADAR.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:30 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles45 min
Oct 11, 7:41 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.